Centerpoint Medical Center has seen a disturbing increase over the last year in the number of people being treated in its Emergency Department after using synthetic over-the-counter drugs labeled as bath salts.
“The patients are agitated and anxious, sometimes delirious,” said Dr. Lori Duncan, director of Centerpoint’s Emergency Department. “They're terrified .Many have to be restrained so they don’t hurt themselves or others.”
It’s a trend seen across the country.
The amphetamine-like drugs consist of chemicals such as Methylenedioxypyrovalerone (MDPV), Mephedrone and Methylone. The drugs can cause agitation, high blood pressure, sweating, hallucinations, paranoia and combative behavior. Abuse is seen in patients of all ages.
“Bath salts” can be purchased in convenience stores, gas stations and online and are marketed under a variety of names such as Ivory Wave, Ivory Snow and Blue Silk.
The drugs are legal in Missouri. They have been banned in a number of states including Kansas. Kansas also passed a law banning the possession of cannabinoids, commonly known as K-2 or Spice. Missouri also has banned K-2
Missouri House Bill 551 would add MDPV and other “bath salts” to the state’s list of Schedule I controlled substances, making possession a Class C felony. The U.S. Congress is considering a nationwide ban.
“People think it is okay because it is over-the-counter,” Duncan said. “They’re frightened because they don’t understand what is happening to them.” The substances metabolize quickly and are out of the body in 3 to 5 hours.
“Afterward, most patients are actually surprised how it happened,” Duncan said. “They’re remorseful.” Treatment in the ED consists of sedating the patient for their safety and using IV fluids to help flush the drugs out of the body.
Like amphetamines and cocaine, the drug can be smoked, snorted or mixed into alcoholic beverages. Recreationally, the drug is marketed as a legal synthetic high.
“The side effects of the drugs can be very dangerous,” Duncan said. “They could easily lead to death or serious injury.”